Alert archive / Hawaii / High Wind Warnings in 2018

High Wind Warning 12, NWS Honolulu, HI

April 29, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Apr 29, 2018, 3:38 PM HST for Hawaii County, Hawaii. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2018, 3:38 PM HST (01:38 UTC)
Expired
May 1, 2018, 3:53 PM HST
In force
48 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWHW70 PHFO 300138
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
338 PM HST Sun Apr 29 2018

...HIGH WIND WARNING THROUGH MONDAY NIGHT FOR BIG ISLAND 
SUMMITS...

.Very strong winds associated with an upper level trough will 
produce warning level winds over the Big Island summits through 
Monday night.

HIZ028-301445-
/O.UPG.PHFO.WI.Y.0023.000000T0000Z-180501T1600Z/
/O.NEW.PHFO.HW.W.0012.180430T0138Z-180501T1600Z/
Big Island Summits-
338 PM HST Sun Apr 29 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Tuesday. The Wind
Advisory is no longer in effect.

* WINDS...Southwest 45 to 65 mph with localized gusts over 70 mph.

* TIMING...Through Monday night.

* IMPACTS...Travel to the summits is not recommended until winds
  have subsided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A High Wind Warning means that winds at the summits are expected 
to be at least 56 mph, with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to summit areas should be 
delayed until winds subside.

&&

$$
4 follow-up statements
532 
WWHW70 PHFO 301331
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Mon Apr 30 2018

...HIGH WIND WARNING THROUGH TONIGHT FOR BIG ISLAND SUMMITS...

.Very strong flow associated with an upper level trough will 
produce warning level winds over the Big Island summits through 
tonight.

HIZ028-010245-
/O.CON.PHFO.HW.W.0012.000000T0000Z-180501T1600Z/
Big Island Summits-
331 AM HST Mon Apr 30 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WINDS...Southwest 35 to 65 mph with localized gusts over 70 mph.

* TIMING...Through tonight.

* IMPACTS...Travel to the summits is not recommended until winds 
  have subsided.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means
that winds at the summits are expected to be at least 56 mph,
with gusts over 66 mph. Take necessary precautions to protect
property. Travel to summit areas should be delayed until winds
subside.

&&

$$
454 
WWHW70 PHFO 010128
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
328 PM HST Mon Apr 30 2018

...HIGH WIND WARNING THROUGH TONIGHT FOR BIG ISLAND SUMMITS...

.Very strong flow associated with an upper level trough will
produce warning level winds over the Big Island summits through
tonight.

HIZ028-011430-
/O.CON.PHFO.HW.W.0012.000000T0000Z-180501T1600Z/
Big Island Summits-
328 PM HST Mon Apr 30 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WINDS...Southwest 45 to 65 mph with localized gusts over 70 
  mph.

* TIMING...Through tonight.

* IMPACTS...Travel to the summits is not recommended until winds 
  have subsided.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means
that winds at the summits are expected to be at least 56 mph,
with gusts over 66 mph. Take necessary precautions to protect
property. Travel to summit areas should be delayed until winds
subside.

&&

$$
111 
WWHW70 PHFO 011337
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
337 AM HST Tue May 1 2018

...HIGH WIND WARNING THROUGH THIS AFTERNOON FOR BIG ISLAND 
SUMMITS...

.Very strong flow associated with an upper level trough will
produce warning level winds over the Big Island summits through
this afternoon.

HIZ028-020245-
/O.EXT.PHFO.HW.W.0012.000000T0000Z-180502T0400Z/
Big Island Summits-
337 AM HST Tue May 1 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Southwest 40 to 55 mph with localized gusts over 70 mph.

* TIMING...Through this afternoon.

* IMPACTS...Travel to the summits is not recommended until winds 
  have subsided.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means
that winds at the summits are expected to be at least 56 mph,
with gusts over 66 mph. Take necessary precautions to protect
property. Travel to summit areas should be delayed until winds
subside.

&&

$$
188 
WWHW70 PHFO 020153
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
353 PM HST Tue May 1 2018

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.Strong southwest winds will persist across the high summits of
the Big Island through at least Wednesday as a broad upper level 
trough advances toward the state. Elevated southwest winds will
continue into the weekend.


HIZ028-021500-
/O.CAN.PHFO.HW.W.0012.000000T0000Z-180502T0400Z/
/O.NEW.PHFO.WI.Y.0024.180502T0153Z-180503T0400Z/
Big Island Summits-
353 PM HST Tue May 1 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Wednesday. The High
Wind Warning has been cancelled.

* WINDS...Southwest 30 to 50 mph with localized gusts over 60 mph.

* TIMING...Through Wednesday afternoon. Winds are expected to
  decrease late Wednesday but will remain elevated near or just
  below the advisory level into the weekend.

* IMPACTS...Motorists, especially those in high profile 
  vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 29, 9:47 AM HST, 5 hours 51 minutes earlier.

Area forecast discussion, Apr 29, 9:47 AM HST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
947 AM HST Sun Apr 29 2018

.SYNOPSIS...
A weak front will remain stalled just east of the Big Island
during the next couple of days. Residual moisture along the old
front will linger over the Big Island, and creep slowly back to
the northwest across Maui County through Tuesday, while a drier
airmass prevails over the rest of the state. Winds will generally
be light and favoring a northerly direction, with daytime sea
breezes and nighttime land breezes expected over many areas. An
unsettled weather pattern is setting up for the middle and later
part of the upcoming week over the state, as another upper trough
digs down west of the area and deep moisture increases over the
islands.

&&

.DISCUSSION...
A weakening front lies offshore to the east of the Big Island this
morning, while a cooler and drier airmass has spread over most of
the state in the wake of the front. Dewpoints are down well into
the 50s with only a couple of rain gages reporting light rainfall
amounts from Molokai westward since last night. The 12Z Lihue
sounding continues to show a very dry and stable airmass in place
behind the front, with precipitable water (PW) of only 0.59 inches
and a very strong inversion based at 5500 feet. Meanwhile the 12Z
Hilo sounding reflects the shallow cold front passage, with a
frontal inversion near 4000 feet but still high PW of 1.62 inches.
Satellite shows a bit more moisture and cloud cover is observed
across Maui and the Big Island this morning. Most of the showers
along the front remain around 100 miles east of the Big Island.

A nearly stacked low is located about 700 miles north of the
state, lifting away to the north. High clouds continue to stream
over the eastern parts of the state due to the subtropical jet
wrapping around the low. Winds on the Big Island summits have
decreased slightly during the last few hours, but remain near
advisory levels. Mid-level winds are forecast to increase tonight
and Monday, and summit winds may reach warning levels during this
time.

Cloudy skies with possible scattered showers may continue over
the Big Island today, while a dry pattern prevails over the rest
of the state. A rather cool airmass for late April, with dewpoints
in the 50s, will provide comfortable conditions. Weakening north
winds will allow sea breezes to develop over many areas this
afternoon. Clouds should remain fairly abundant under the strong
inversion, but expect little if any rainfall outside of the Big
Island.

Tonight through Tuesday, the deeper moisture along the stalled
front will creep slowly to the northwest into Maui County, while
the dry airmass remains over Oahu and Kauai. Winds will remain
rather light during this time with a land and sea breeze pattern
prevailing. Scattered to numerous showers are expected over the
Big Island and eventually Maui County, while Oahu and Kauai remain
mostly dry, with just a few showers possible over interior areas
each afternoon.

A wet and unsettled weather pattern appears to be in store for
the middle and later parts of the upcoming week. Yet another
mid/upper level trough is forecast to dig down west of the area.
This will bring lingering moisture associated with the old frontal
boundary back to the northwest over the islands, while additional
deep tropical moisture gets drawn up from the south ahead of the
trough. This will bring increasing rain chances to much of the
state, with the potential for heavy downpours and possibly some
thunderstorms. Currently, models are pointing toward the greatest
threat for adverse weather across the central and western islands
from Wednesday through early Friday, but it is too early to have
high confidence in this forecast, and details on timing, location
and rainfall intensities will need to be fine tuned during the
next few days.

&&

.AVIATION...
A low about 600 nm N of Oahu is forecast to move N over the next
24 hours. A front extends NE from 120 nm E of the Big Island of
Hawaii. The front is expected to move W slowly through Monday and
maintain widespread MVFR ceilings and visibilities over the Big
Island. AIRMET SIERRA is in effect for MTN OBSC on the Big Island.
The AIRMET is likely to continue through Monday. VFR will prevail
elsewhere over the main Hawaiian islands, but gentle NW winds
from Maui to Niihau will push bands of stable low clouds over the
islands and may produce MTN OBSC from time to time.

&&

.MARINE...
The current north-northwest swell has arrived at the near shore
buoys above the original expectations. The swell and associated
grids were modified earlier to adjust. The Small Craft Advisory
(SCA) has been expanded to additional areas exposed to this
swell, with seas in excess of 10 ft reaching further down the
island chain. Winds are expected to remain below SCA levels
through midweek.

This swell is expected to peak tonight, and then
begin trending down. A High Surf Warning remains posted for
exposed shores of Kauai, with a High Surf Advisory for Oahu,
Molokai and Maui. Expected surf to drop to advisory levels for the
smaller islands tomorrow, and below advisory levels by tomorrow
night.

A new south-southwest swell from recent activity near New Zealand
is expected to arrive today, which will bring rising surf along
south facing shores.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Monday for north and west facing
shores of Oahu, Molokai and for north facing shores of Maui.

High Surf Warning until 6 AM HST Monday for north and west facing
shores of Niihau and Kauai.

Wind Advisory until 6 AM HST Tuesday for Big Island Summits.

Small Craft Advisory until 6 AM HST Monday for all Hawaiian Coatal
Waters except for Maalaea Bay.

&&

DISCUSSION...Foster
AVIATION...Donaldson
MARINE...M Ballard

Nearby

High Wind Warnings in Hawaii, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.